Reactions Weekly | 2021

Difluprednate/methylprednisolone/monoclonal-antibodies

 

Abstract


Retinal occlusive vasculitis and lack of efficacy : case report A 76-year-old woman developed retinal occlusive vasculitis during treatment with brolucizumab. Her retinal vasculitis further worsened following treatment with ranibizumab. Additionally, she exhibited lack of efficacy during treatment with methylprednisolone and difluprednate [not all dosages stated]. The woman, who had age-related macular degeneration in both eyes, presented with sub-retinal fluid and large pigment epithelial detachment in her right eye. She had previously received intravitreal treatments with various agents including bevacizumab, aflibercept and ranibizumab. Recently, she had been switched to intravitreal brolucizumab injection. Within one month of treatment, she showed improved visual acuity. Following improvement, she received two more injections of brolucizumab four weeks apart, in the right eye. However, one week after the third brolucizumab injection, she presented with pain, decreased vision, floaters and ocular aches (current presentation). Her visual acuity had decreased from 20/70 at the last visit to 20/200. Her exams showed 0.5+ anterior chamber cells with significant vitreous debris. Mild vascular sheathing, temporary boxcarring and arterial plaques were seen on the fundus examinations. The woman was treated with prednisolone acetate. She showed improvement in pain, vascular sheathing and inflammation. Retinal vasculitis secondary to brolucizumab was suspected and her brolucizumab was switched to ranibizumab. Thus, she received ranibizumab in the right eye 4 weeks after the previous brolucizumab injection. However, after 3 weeks, she developed pain, decreased vision in right eye and severe light sensitivity. Her exams showed lowered vision where she could count fingers at 3 feet, 2+ anterior chamber cells and fine keratic precipitates. A posterior exam showed occlusive vasculitis. Her pigment epithelial detachment had collapsed and sub-retinal fluid had also resolved. Hence, she was treated with topical 0.05% difluprednate drops every 2 hours, along with oral methylprednisolone pulse therapy. She presented again 3 days later, however, she showed persistent vasculitis owing to failure of difluprednate and methylprednisolone therapy. The next day, she underwent pars plana vitrectomy in order to remove inflammatory mediators. She also received a triamcinolone injection. On post-surgical day 1, boxcarring of the vessels, delayed vessel perfusion and late optic disc hyperfluorescence were noted. After two weeks, her vision was 20/400 with mild, persistent vascular changes. Her retina remained stable and vision improved to 20/200 within one month. She was re-initiated on ranibizumab and showed no inflammation. Her retinal occlusive vasculitis and intraocular inflammation were thought to result from reaction to brolucizumab, with a possible cross-reactivity resulting in exacerbation of the retinal vasculitis after treatment with ranibizumab.

Volume 1858
Pages 140 - 140
DOI 10.1007/s40278-021-96858-z
Language English
Journal Reactions Weekly

Full Text